Researchers at Stanford University School of Medicine have found that repeated use of antibiotics can play havoc with your gut's natural flora culture. They change the composition of the good germs found in our stomach. In the paper appearing in National Academy of Sciences, it states that there are about 1000 varieties of microbes that stay in the gut of a healthy person helping in the natural digestion process.
While the side effects of a benign antibiotic may not be apparent but the study has found that usage of the same within six months of each 5 day dosage altered the composition of the good germs in the stomach though very subtly. Most apparent side effect of the disturbed stomach flora is bloating and diarrhea. However, such cases are reported on rare occasions. While the changes might be subtle but the researchers point out that with prolonged antibiotic use certain functions of the good germs might get diminished or totally killed whose effects might be realized in later years.
The scientists also feel that while antibiotics help us but they can also give rise to drug-resistant organisms. This also underscores the fact that the scientists need to find not just which bacteria has been diminished by the antibiotic, but also the functions that have been impaired due to the vanishing of the flora.